29/1/97 Paramax (metroclopramide) anti-emetic taken occasionally for migraine with vomiting,
?Oct/Nov./01 Domperidone 1 tablet taken for migraine with vomiting
2/02 Sore eyes. Feel watery in wind. Eyes screwing up in work at computer. In evening they start to close like long blink. Try drops and homeopathic tablets. Suspect allergy.
31/5/02 GP writes to Neuro-Opthamologist “My supposition is that this is some manifestation of stress”
9/7/02 Neuropthalmologist reports to GP: “In summary this lady has isolated bilateral blepharospasm which puts her into the group of essential blepharospasm, for which an underlying cause is unlikely to be identified. She exhibits the characteristic history of much more marked problems during stressful circumstances”
Vaughan & Asbury’s general ophthalmology P.Riordan-Eva et al 16th edition 2004 McGraw-Hill
Chapter 4 Lids, Lacrimal Apparatus, & Tears J.H.Sullivan, D.J.Shetlar & J.P Whitcher
p.84 Benign essential blepharospasm is an uncommon type of involuntary muscle contraction characterized by persistant or repetitive spasm of the orbicularis oculi muscle. It is almost always bilateral and is most common in the elderly. The spasms tend to progress in force and frequency, resulting in a grimacing expression and involuntary closure of the eyes. Patients may be incapacitated - able to experience only brief intervals of vision between spasms
The natural history of tardive dystonia. A long-term follow-up study of 107 cases Kiriakakis V, Bhatia KP, N P Quinn, C.D.Marsden Brain (1998), 121, 2053–2066
Usually it presented as a focal dystonia, most commonly blepharospasm (with or without oromandibular dystonia) or torticollis.
Charles David Marsden. 15 April 1938 – 29 Sept. 1998 N.Quinn, J.Rothwell and P. Jenner Biogr. Mems Fell. R. Soc. 2012 58, 203-2
After PD, David Marsden’s main interest was in dystonia, which had for many years been poorly understood, and often misdiagnosed as psychogenic. For example, the movements in patients with adult-onset focal dystonias such as blepharospasm (contractions of orbicularis oculi muscle causing involuntary eye closure)…, were interpreted by many as being due to the patient’s not wishing to see something psychologically distressing. David firmly established these conditions as organic…
The clinical approach to movement disorders W.F. Abdo, B.P.C. van de Warrenburg, D.J.Burn, N.P. Quinn & B.R. Bloem Nature Reviews Neurology 6, 29-37 (Jan. 2010)
Drug-induced movement disorders…The risk increases with prolonged medication use, but even single doses can be responsible. Requesting a comprehensive list of previous medications from the general practitioner might be necessary, as the effects of an offending agent can persist for months following discontinuation.
The diagnosis of drug-induced dystonia is usually clinical and is made on the basis of history of intake of a drug known to cause this extrapyramidal symptom…Proper physical examination with good medical history especially of a drug or drugs taken by the patient in the near past and any history of similar side effects to drugs is essential
To establish the causal relationship between domperidone and dystonia we applied the Naranjo algorithm and a score of five indicated a ‘probable’ relationship in our case. With WHO Uppsala Monitoring Centre criteria, this adverse reaction had ‘certain’ relationship with domperidone administration. The temporal relationship between administration of domperidone and onset of dystonia and its disappearance with discontinuation of the drug suggested this relationship. We did not try rechallenge with domperidone due to the troublesome nature of this reaction.
Drug-Induced Movement Disorders J.M.S.Pearce and C.C.Clough ( Movement Disorders edited by A.G. Donald, N.S. Shah1986 Plenum Medical Book Co.)
In general medical practice, acute dystonia is most commonly seen after giving drugs for the treatment of nausea. Metoclopramide (Maxolon) is also prone to cause such reactions, especially in young patients. It was hoped that the development of Domperidone would avoid this complication because it was thought to be a purely peripheral dopamine agonist not involving brain receptors. Recent reports of acute dystonia following the use of Domperidone have unfortunately demonstrated otherwise (Debontridder, 1980)
Further reports of extrapyramidal reactions with Domperidone include: Franckx J, 1984; Madej TH 1985; Biasini A, 1985; Shafrir Y, 1986; M. J. Spirt 1992; Nguyen J, 2000.